Area-1255 ~Logo~

Andractim DHT Gel ::Buy::Here::

Saturday, February 20, 2016

10 Dietary / Herbal Supplements You Should NEVER Take With Psychiatric / Psychotropic Medications

While there are some* Supplements that can be not only helpful in counteracting side-effects to certain drugs , but provide an ample boost to our health and metabolism along the way , there are also some that can be incredibly dangerous to take with ANY psychiatric drug and thus are effectively stamped on the 'NO' list in regards to interactions with these meds.

These specific herbal / dietary supplements can alter the metabolism of these drugs - causing them to reach abnormally high or low blood concentrations , and in addition, many of them also DIRECTLY INTERACT with the medications in a way that may amplify the neurological and cardiovascular effects of these drugs.


The following 10 Supplements should not be used UNDER ANY CIRCUMSTANCES with Psychotropic / Psychiatric Medications...


  1. ST.John's Wort : This herb not only alters metabolism of the medications in both the anti-depressant and anti-psychotic class, but also contains ingredients/components that rapidly increase the neurotransmitter level that your psych med may already be working on... the result is increased hypothermic/hyperthermic effects of your medication, possible risk of metabolic or cardiovascular complications and psychological reactions which may not be present with either ingredient / medication individually. In some cases, severe shock was noted and hypertensive attacks were present when combining ST.John's Wort with Imipramine and other tricyclics. 

  • THE SCIENCE : St.John's Wort increases the levels of monoamine neurotransmitters such as serotonin ,dopamine and norepinephrine, because anti-depressants also work by these mechanisms, the risk is nearly doubled of serotonin syndrome and / or adrenaline overload which leads to rapid spikes in blood pressure and massive changes in body temperature which can be dangerous. Even something as simple as Buspirone (Buspar) can interact with St.John's Wort since the hypothermic (body temperature lowering) effect of Serotonin comes from 5-HT(1)A receptors..so combining St.John's Wort with SSRI's (Selective-Serotonin-Reuptake-Inhibitors) or Buspar (Buspirone) can and has been linked to ''feeling cold'' and ''feeling hot'' as well as ''blood pressure increased'' and ''blood pressure decreased''.
  • THE REMEDY : If the interaction has resulted in these above-stated side-effects you must contact a qualified physician and it may be necessary to report to the E.R or an Urgent Care unit ; in which case, they may administer a serotonin antagonist drug such as Cyproheptadine and / or a serotonin antagonist drug with antipsychotic properties such as Haldol (in severe cases of delirium , paranoia mixed with blood pressure issues and psychosis). It is not uncommon for these to be utilized however, an alpha-blocking medication such as Prazosin may be administered by I.V if the blood pressure is soaring out of control, Prazosin blocks alpha-adrenoreceptors (adrenaline-receptors) which will then calm down the massive spike in adrenaline caused by mixing tricyclics and / or norepinephrine reuptake inhibitors with herbal supplements such as ST.John's Wort and similar herbs. Both Serotonin and Norepinephrine have vasoconstricting properties and thus significant elevations of either one may rise blood pressure.

2.  SYRIAN RUE EXTRACT : Particularly dangerous with SSRI's and / or norepinephrine reuptake inhibitors..and especially with MAO-A inhibitor drugs for Depression such as PHENYLZINE (Nardil) or Tranylcypromine (Parnate) as they share the same mechanism of action - Syrian Rue is also known as PENGALUM HARMALA EXTRACT - and itself, has differential effects in the Brain and Heart , it discriminates between tissues quite nicely making it quite an unpredictable herb - itself, in low-dosages, is fairly safe however there are exceptional reports of Delirium and Mania as well as Paranoia at higher dosages...~((SRE))~ Syrian Rue Extract can be safely used with some dopaminergic medications and it doesn't have a particularly hazardous interaction with dopamine-reuptake-inhibitors nor does it have any appreciable interaction with serotonin antagonist drugs - but it certainly can not be combined with drugs that stimulant, to a significant degree, norepinephrine or serotonin levels...another big no-no interaction is Syrian Rue + Yohimbine - these TWO SUPPLEMENTS should NEVER BE COMBINED...!!

3. KANNA EXTRACT : Cannot be combined with SSRI's due to similar mode-of-action. The result is a potentially dangerous accumulation of Serotonin which can, as explained above, negatively affect blood pressure, psychological-affect/mental status and as well the heart rate and oxygen utilization.

4. 5-HTP (5-HydroxyTryptophan) : For the same reasons as all above supplements; it can, like the others, produce too much Serotonin when administered with or during treatment with an SSRI, though possibly lesser in effect than the above - serotonin syndrome has still been reported with the combination of 5-HTP and SSRI-medications - the most frequent side-effect of 5-HTP alone or + SSRI (Prozac, Luvox, Lexapro, Zoloft etc) is abdominal cramping, diarrhea, and other gut complaints however, an abnormally fast or slow heart rate (tachycardia = fast, bradycardia = slow heart rate) has been reported with either one and moreso, with the combination of 5-HTP & SSRI. Dangers are significant.

5. VALERIAN ROOT EXTRACT : ESPECIALLY Dangerous in combination with strong sedatives such as benzodiazepines (Valium, Klonopines/K-pins, Xanax/Z's/Zan's) and strong antihistamines such as Promethazine and Vistaril..

6. Bacopa Monnieri Extract : A popular Indian 'brain-tonic', though, it increases TPH2 ; which increases brain serotonin production / synthesis - this herb should not be used or should be used with extreme caution with SSRI's..however, it can be taken safely with dopamine-acting-drug's or norepinephrine-acting medications.


7. SAM-e (S-adenosylmethionine) - though commonly used to treat Depression naturally, it is a potent 'natural' substance that also significantly raises levels of all brain monoamines - and as well, it impacts the breakdown of neurotransmitters and medications by altering methylation within the blood and liver.

8. Berberine : Berberine in small amounts may not cause any issues/interactions with Psych-Meds - such as the amount found in Goldenseal extract - so you can safely take Goldenseal with Psych-Meds - however, Berberine can be dangerous with high-doses and especially with SNRI's ; as berberine increases noradrenaline and serotonin itself - it is not a good idea to take it whilst on SSRI's/SNRI's.

9. Black Cohosh :-: Commonly regarded as a 'woman's herb' - and is used to treat hormone imbalances in Women, as well as ((PMS)), )=TPMT=( and some bone density changes associated with Menopause and as well individually-assessed hot flashes and stand-alone temperature changes . The herb has several serotonergic properties and affects central estrogen levels which doubles it's serotonergic effects - thus making this herb a huge NO in use with Psych-meds!!

10. KAVA KAVA : Very very minor interactions in terms of mechanism of action however it can be dangerous in terms of how it affects the BREAKDOWN of the drugs and can render them either useless or amplify their penetration of the blood-brain-barrier...KAVA is most dangerous when combined with Benzodiazepine's and also SSRI's. Though Kava does not have any significant effect in itself on Serotonin., it does block Histamine-receptors which some psych-meds also do, the additive antihistamine effects may be too much to handle for many and cause additional amounts of sedation and confusion when Combining Kava Kava Extract with Psych meds.



No comments:

Post a Comment